Tranquil – The Loss of my Father

Sitting here looking at the American flag, the flag given to me at Father’s funeral as he served in the US armed forces. Being permanency disabled for nearly 35 years of his life he was found unresponsive one morning. As his primary care giver throughout most of his life I stayed with him until he passed.

Wanting to say my own good-byes and knowing too that others would also appreciate saying their good-byes, we started out on morphine, as his breathing was heavy and labored. I began putting tranquil on his temples, wrists and forehead. After two doses of morphine about 2 hours apart, the nurse came in and we decided, as he showed no signs of physical pain and his breathing had “normalized”, to discontinue the morphine until other there was an indication of need.  I continued applying Tranquil every two to three hours until he passed.

I do believe he heard what was happening around him. It was an honor to be present when he passed and for me, not to have him in a drugged state unless his body required it. When the last person he was close to came to say good-bye, my father died a few minutes later. While initial painful, his passing felt complete and peaceful.

Until next time . . . Oil Spice.

Advertisements